Volume 54, Number 4, July-August 2020
|Page(s)||1373 - 1413|
|Published online||18 June 2020|
An asymptotically compatible approach for Neumann-type boundary condition on nonlocal problems
Department of Mathematics, Lehigh University, 14 East Packer Avenue, Bethlehem, PA 18015, USA
2 Department of Mathematical Sciences, Lakehead University, 955 Oliver Road, Thunder Bay, ON P7B 5E1, Canada
3 Center for Computing Research, Sandia National Laboratories, 1450 Innovation Parkway, Albuquerque, NM 87123, USA
* Corresponding author: firstname.lastname@example.org
Accepted: 6 December 2019
In this paper we consider 2D nonlocal diffusion models with a finite nonlocal horizon parameter δ characterizing the range of nonlocal interactions, and consider the treatment of Neumann-like boundary conditions that have proven challenging for discretizations of nonlocal models. We propose a new generalization of classical local Neumann conditions by converting the local flux to a correction term in the nonlocal model, which provides an estimate for the nonlocal interactions of each point with points outside the domain. While existing 2D nonlocal flux boundary conditions have been shown to exhibit at most first order convergence to the local counter part as δ → 0, the proposed Neumann-type boundary formulation recovers the local case as O(δ2) in the L∞ (Ω) norm, which is optimal considering the O(δ2) convergence of the nonlocal equation to its local limit away from the boundary. We analyze the application of this new boundary treatment to the nonlocal diffusion problem, and present conditions under which the solution of the nonlocal boundary value problem converges to the solution of the corresponding local Neumann problem as the horizon is reduced. To demonstrate the applicability of this nonlocal flux boundary condition to more complicated scenarios, we extend the approach to less regular domains, numerically verifying that we preserve second-order convergence for non-convex domains with corners. Based on the new formulation for nonlocal boundary condition, we develop an asymptotically compatible meshfree discretization, obtaining a solution to the nonlocal diffusion equation with mixed boundary conditions that converges with O(δ2) convergence.
Mathematics Subject Classification: 45K05 / 76R50 / 65R20 / 65G99
Key words: Integro-differential equations / nonlocal diffusion / neumann-type boundary condition / meshless / asymptotic compatibility
© EDP Sciences, SMAI 2020
Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.
Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.
Initial download of the metrics may take a while.